Glasnik Matematicki, Vol. 44, No.1 (2009), 155-166.


Nikola Koceić Bilan

Department of Mathematics, University of Split, Teslina 12/III, 21000 Split, Croatia

Abstract.   Every morphism of an abstract coarse shape category Sh(C, D)* can be viewed as a morphism of the category pro*-D (defined on the class of inverse systems in D), where D is dense in C. Thus, the study of coarse shape isomorphisms reduces to the study of isomorphisms in the appropriate category pro*-D. In this paper bimorphisms in a category pro*-D are considered, for various categories D. We discuss in which cases pro*-D is a balanced category (category in which every bimorphism is an isomorphism). We are interested in the question whether the fact that one of the categories: D, pro-D and pro*-D is balanced implies that the other two categories are balanced. It is proved that if pro*-D is balanced then D is balanced. Further, if D admits sums and products and pro*-D is balanced then pro-D is balanced. In particular, pro*-C is balanced for C = Set (the category of sets and functions) and C = Grp (the category of groups and homomorphisms).

2000 Mathematics Subject Classification.   18A20, 55P55.

Key words and phrases.   Category, monomorphism, epimorphism, bimorphism, balanced category, pro-categories, topological space, polyhedron.

Full text (PDF) (free access)

DOI: 10.3336/gm.44.1.08


  1. J. Dydak and F. R. Ruiz del Portal, Bimorphisms in pro-homotopy and proper homotopy, Fund. Math. 160 (1999), 269-286.

  2. J. Dydak and F. R. Ruiz del Portal, Monomorphisms and epimorphisms in pro-categories, Topology Appl. 154 (2007), 2204-2222.
    MathSciNet     CrossRef

  3. P. J. Hilton and U. Stammbach, A Course in homological algebra, Springer-Verlag, New York-Berlin, 1971.

  4. N. Koceic Bilan and N. Uglesic, The coarse shape, Glas. Mat. Ser. III 42(62) (2007), 145-187.
    MathSciNet     CrossRef

  5. N. Koceic Bilan, Comparing monomorphisms and epimorphisms in pro and pro*-categories, Topology Appl. 155 (2008), 1840-1851.
    MathSciNet     CrossRef

  6. S. Mardesic and J. Segal, Shape theory, North-Holland, Amsterdam, 1982.

Glasnik Matematicki Home Page